The Grapevine

Counterfeit Prescription Painkillers For Sale In California Result In Emergency Room Admissions

It’s a case of mistaken identity that’s landing people in the emergency room.

According to a new report from the Centers for Disease Control and Prevention released this Tuesday, at least seven San Francisco Bay Area residents have sought medical help in the past month after having taken illicitly bought counterfeit painkillers. Though the hapless customers thought they were taking a moderately strong prescription opioid medication known as Norco, they actually ingested fentanyl — an opioid 80 times more potent than even morphine. The outbreak, which lasted for two weeks from March 25 to April 5, followed an even larger rash of fentanyl poisonings in nearby Sacramento County that began March 23. These cases, 12 in total, were also tied to fake Norco pills.

“The distribution of counterfeit medications, especially those containing fentanyl, is an emerging and serious public health threat,” the authors wrote. “Opioid abuse is the fastest-growing drug problem in the United States; despite prevention strategies at federal, state, and local levels, deaths caused by ingestion of opioid analgesics continue.”

Fentanyl is among the most powerful opioids available, often only legally used to treat people with severe pain or who have become tolerant to other narcotics — the synthetic drug normally can’t be even taken orally. In recent years, however, black market drug producers have used fentanyl as a discreet replacement or additive for heroin and other illicit drugs. Due to its higher potency, however, it’s much easier to overdose on, sometimes fatally. According to the authors, there were at least 1,000 fentanyl-related deaths in the United States between 2005 to 2007, and an outbreak of fentanyl-laced counterfeit Xanax led to the deaths of two people this past winter.   

While all the patients this time around recovered within 24 hours, one victim required CPR and emergency services after she became dizzy and unresponsive. She stayed overnight at a hospital with repeated bouts of vomiting, nausea, and shallow breathing and was released 32 hours later. Her boyfriend had earlier visited the emergency department after his own adverse reaction to the counterfeit drugs, which he claimed he had bought from a friend.

The counterfeit drugs, seen above, resemble Norco pills perfectly, right down to the indentations seen above. Photo By California Poison Control System, San Francisco Division

Thanks to the sixth patient, health officials were able to obtain and test a sample of the drugs. Worryingly, they were the exact physical replica of a typical Norco pill, which contains a combination of the opioid hydrocodone and acetaminophen. They also contained a drug never before seen in these fentanyl fakes, promethazine. While normally used to treat nausea, vomiting, and motion sickness, promethazine is also believed to further increase the high when taken with an opioid.

As of yet, there’s been no luck in tracking down the source of the counterfeit drugs, though an investigation is ongoing. The authors recommend that physicians stay on the lookout for particularly nasty cases of acute opioid overdose, as that might indicate the presence of fentanyl.

“Efforts should also be made to communicate to the general public the significant risks to life and health when purchasing what appears to be prescription medications from any source other than a reputable pharmacy or health care provider, because it might be difficult to distinguish a counterfeit pill from the legitimate pharmaceutical product,” they concluded.

Source: Vo K, van Wijk X, Lynch K, et al.Counterfeit Norco Poisoning Outbreak — San Francisco Bay Area, California, March 25–April 5, 2016. Morbidity and Mortality Weekly Report. 2016.

Loading...